I have asthma and when i am on prednisone I can breath so much better, It also helps my arthiritis.
This question has also been asked and answered here: Long term use of Prednisone and side effects?
When prednisone is taken for more than a few weeks, the body becomes accustomed to it and begins to make less of its natural steroids. If it is stopped too quickly, the body does not have time to adjust, and dangerous side effects can occur.
Please do talk to your health care provider for more accurate info, take care, be safe & well!
Can you not use a rescue inhaler for your Asthma? prednisone is not good to be taken over long periods. It can cause osteopenia or more seriously osteoporosis. I too have allergy related Asthma. I can take theopolline (sp) which is an older drug that for some reason doctor don't prescribe often, but it works. Might mention this to your doctor, & if you change meds be sure to taper with the prednisone... Mart632009
I don't want to scare you, but I've been on prednisone for over 15 years, and it has ruined my life. Several drs have tried to get me off of it and my body pretty much goes into shock every time, no matter how slow we do it. I am on 10 mg a day for asthma I'm only 35. Yes prednisone is a good drug and makes you feel like you can do anything, but the less you are on it the better. I have already had a hip fracture fractures in both feet and multiple in my ribs. Did not find out I had severe osteoporosis until it was to late. Just keep good communication with your drs and try to find alternatives if you can. If you ever have more questions about Prednisone just ask me I know a lot about it. Hope your asthma gets better, and if you smoke PLEASE quit. Take care.
This drug should NOT be used long term! As the other poster said, it will ruin your life! It makes your bones brittle and prone to fracture and once your body gets used to it (the prednisone) you will NEVER be able to come off it. It thins your skin into tissue paper so that everytime you bump your skin the slightest you will get huge skin tears. You will gain huge amounts of water weight. It will thin your hair, give you a round moon face, raise your blood pressure and blood sugar. It destroys your immune system and it also masks infection so you could get a really serious sepsis and not realize it for some time which can be fatal. It causes adrenal insufficiency so your adrenal glands will stop functioning. Bad, bad nasty stuff long term. It can be useful in the short term but it is deadly in the long term. Find another solution to your breathing problems. Prednisone is a double edged sword!
My BF inhaled FlyAsh 3-4yrs ago and has had serious lung problems since. He has been on and off Prednisone since. He usually takes it every other day for a few months then tapers off and eventually stops taking it for a short period and then starts taking it again and starts the cycle again. He hasnt had any of those or any problems yet and is doing fine.
I have been on Prednisone 6 plus years as a imunosuppresent for a neuro-muscler disease called Myasthenia Gravis.It works to supress my imune system which is attacking the motor neuros on all voluntary muscles. I take Mestinon 4 time a day to replace the neurons that have already been killed. Pred has given me a watermellon stomach of 20 lbs.,type 2 diabetes,short term memory loss, osteoporosis,cataracts,paper thin skin that bruises. I have shin scrapes that are 4 yrs. old,sqamous cell carcinoms,on my back. I want to try CellCept and get off the Pred if possible. Oh iforgot ,High BP and cholesteral,sleep apnea. I'mMale 68 retired, disabled and want to go fishing again. jcbaddog4
Hi i am 52 and have been on prednisone since 1960 i was 3months old and have a addrenal gland problem started per day at 5mg till i was 19 then 20mm and at 25 went to 40mg i self regulate if i feel i have had to much from symptoms ie not sleeping i will cut back a bit to 20mg for a while. have had a back problem when i was 16 broke it fell out of a tree to be expected, but now almost no back issues i have no other side affects( a bit over weight should eat less) so i suppose long term effects are not the same for some people i think i am lucky and in general of good health regards to all paul
I am 31 and I was diagnosed with ulcerative colitis around 10 years ago. Ever since I have been on and off prednisolone. Initially my flare up was only once a year so I would be on eight weeks course of prednisolone starting with 40mg for a week and reduce it by 5mg each week. Then as the time went by, my flare ups became more often to couple of times a year then three times a year and now in last 12 rolling months - four times a year!! So, that means I have been on prednisolone for at least eight months out of twelve!
Right now, I'm going through another major colitis flare up and I wasn't sure whether to just start on prednisolone again and whilst I was reading on google, I came across this page!
I have personally not experienced any major side effects yet but face going round shape, gaining weight whilst on prednisolone and mood swings has been all the side effects so far!
I also don't want to have any major side effects like other people in this forum so if any of you have any advice then I would highly appreciate it. Should I go on another eight weeks prednisolone course or not?
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 10 Feb 2010 • 1 answer
Updated 9 Sep 2013 • 1 answer
Updated 24 Mar 2014 • 4 answers
Updated 10 Nov 2014 • 3 answers
Posted 25 Aug 2016 • 1 answer